While insulin overdose should be simple to manage this guide will show you some of the nuances to the management and help you prevent longterm neurological impairment.
Insulin stimulates the transfer of glucose, potassium, phosphate and magnesium into the cells, .
- In overdose the pharmacokinetics you know and love all change
- The duration of action is extended and then the release from the subcutaneous tissues is slow and erratic. Hypoglycaemia can last for days.
- Hypoglycaemia (<4.0 mmol/L):
- Adult: 50ml bolus of 50% dextrose IV, repeat as required
- Children: 2 ml/kg of 10% dextrose IV, repeat as required
- Repeated hypoglycaemia: commence 10% glucose infusion, starting at 100ml and hour and monitor the blood glucose (children start maintenance fluids with o.9% saline and 5% dextrose +/- potassium). If further episodes of hypoglycaemia occur, treat with another bolus.
- If normoglycemia can not be maintained then a central line will be required to infuse 25% and 50% dextrose. For children seek expert PICU advice re: central line use and dextrose concentrations due to the risk of hyponatraemia.
- Increasing the rate of 10% glucose above 100ml/hr increases the risk of giving free water and causing hyponatraemia.
- Supplement potassium to a low-to-normal range.
- Deliberate self poisoning can be life-threatening, especially if the patient has a delayed presentation and is already in a coma or developed seizures. However, early presentation has an excellent prognosis with glucose replenishment.
- Hypoglycaemia can last for days and the erratic release from the subcutaneous tissues creates an unpredictable duration of hypoglycaemia. Close monitoring is required.
- Persistent, untreated hypoglycaemia can cause permanent neurological injury and death
- Clinical features are consistent with hypoglycaemia and usually manifest within 2 hours:
- Autonomic (nausea, vomiting, diaphoresis, tachycardia)
- CNS (Agitation, tremors, confusion, seizures, hemiplegia, coma)
- Glucose as outlined above in resuscitation
- Allow the stabilised patient to eat, preferably complex carbohydrates
- Screening: 12 lead ECG, BSL, Paracetamol level
- Serial blood glucose levels, every 15 minutes during the resuscitation phase until a steady state has been achieved with a dextrose infusion. If stable testing can continue every 1 – 2 hours as required.
- EUC, phosphate and magnesium for assist correction
- Insulin and C-peptide: Only useful in the rare cases where it is necessary to exclude endogenous hyperinsulinaemic states.
- Not clinically useful
- Not clinically useful.
- In large overdose or difficult to manage cases discuss with a toxicologist as it may be required to administer octreotide to help wean of the high dose dextrose in the coming days and lower the endogenous insulin secretion.
- Patients who are well at 6 hours with a normal blood sugar maybe medically cleared with advice
- Those that require dextrose infusions will need HDU or ICU for several days to monitor glucose and potassium levels. Withdrawal of the glucose infusion should be done slowly as the patient will likely have a hyperinsulinaemic state (particularly if in a non-diabetic from their own endogenous insulin release).
- Monitor patients for 6 hours after stopping dextrose infusions, if no further dextrose is required they can be medically cleared.
References and Additional Resources
- CCC – Glucagon as an antidote
- Tox Conundrum 037 – Hypoglycemia, but how?
- Haskell RJ, Stapczynski JS. Duration of hypoglycaemia and need for intravenous glucose following intentional overdoses of insulin. Annals of Emergency Medicine 1984; 13:505-511.
- Megarbane B, Deye N, Bloch V et al. Intentional overdose with insulin: prognostic factors and toxicokinetic/toxicodynamic profiles. Critical Care 2007; 11(5):R115.
- Murray L et al. Toxicology Handbook 3rd Edition. Elsevier Australia 2015. ISBN 9780729542241
DRUGS and TOXICANTS
Dr Neil Long BMBS FACEM FRCEM FRCPC. Emergency Physician at Kelowna hospital, British Columbia. Loves the misery of alpine climbing and working in austere environments (namely tertiary trauma centres). Supporter of FOAMed, lifelong education and trying to find that elusive peak performance.